Indexed on: 25 Jan '17Published on: 25 Jan '17Published in: Annals of Hematology
The aim of this analysis is to assess (1) self-reported chemotherapy-induced peripheral neuropathy (CIPN) symptoms; (2) its association with sociodemographic and clinical characteristics; and (3) treatment dose modifications and its influence on the magnitude of neurotoxicity in a population-based cohort of patients with multiple myeloma (MM). MM patients (n = 156), diagnosed between 2000 and 2014, filled out the EORTC QLQ-CIPN20 (65% response). Data on treatment, outcomes, and dose modifications were extracted from the medical files. Fifty-three percent of patients reported at least one and on average three neuropathy symptoms that bothered them the most during the past week, with tingling toes/feet as most reported. In multivariate analysis, thalidomide, especially higher cumulative dose, was associated with neuropathy (β = 0.26, CI 95% 0.27-15.34, p = 0.04) and CIPN was not associated with age, sex, time since last course of therapy, number of prior therapies, osteoarthritis, or diabetes. Dose modifications were often applied (65%). Although not statistically significant, a trend towards higher sensory (22 vs. 15 vs. 12, p = 0.22) and motor neuropathy scores (21 vs. 15 vs. 11, p = 0.36) was observed among patients receiving dose modification because of CIPN (31%) compared to those receiving a dose modification for another reason or no dose modification, without altering treatment response. CIPN is a common dose limiting side effect in patients with MM. Severity of CIPN was mainly affected by treatment with thalidomide. In spite of dose modifications, patients still reported somewhat higher neuropathy scores without altered response rates. Early dose modification based on a more reliable tool for CIPN measurements may prove value.